Chemotherapy Weight Loss
What Is Weight Loss?
Weight loss is most often associated with dieting. However, weight loss after chemotherapy is associated with side effects of chemo that can sometimes interfere with your ability to eat or drink and affect your ability to maintain your healthy weight. Chemotherapy weight loss may occur as a result of:
- Poor appetite
- Eating less
Symptoms of Chemotherapy Weight Loss:
- If you are experiencing side effects or feel that you might be losing weight, you should weigh yourself. If you have lost 5 or more pounds in a week, you should notify your doctor or health care provider about your chemo weight loss.
Things You Can Do To Manage Chemotherapy Weight Loss:
- Try to maintain your normal weight.
- Treating your chemo weight loss depends upon treating the underlying cause. If you are experiencing side effects that are contributing to your weight loss, please refer to these documents on this website: Managing appetite (poor), managing diarrhea, managing nausea and vomiting, managing dehydration.
- There are suggestions to increase calories and/or protein in your diet. Please see Eating well during chemotherapy section.
Drugs/Recommendations That May Be Prescribed by Your Doctor:
- Your health care provider may recommend that you see a registered dietician who can help tailor a diet for your needs.
When to Contact Your Doctor or Health Care Provider:
Seek emergency help and contact your doctor immediately if you experience:
- Sudden rapid or irregular heart beat
- Blue lips
- Rapid breathing
- Excessive sleepiness with difficulty arousing
Call your doctor or health care provider within 24 hours if you experience:
- You have lost 5 pounds or more within a week
- Signs of dehydration
- Dark (concentrated) urine
- Dry mouth and skin
- Any side effects not relieved with prescribed recommendations.
Note: We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website about chemo weight loss and other medical conditions is meant to be helpful and educational, but is not a substitute for medical advice.